Investigation into the use of Phenylbutazone in Horses

merry2

Phenylbutazone (Bute) is prescribed for a wide range of inflammatory conditions and is routinely used as a means for the long-term management of pain associated with musculo-skeletal issues in horses. It has had a successful reputation for decades but recently, research has thrown a shadow over this as findings suggest that many horses cannot tolerate this drug throwing doubt over its safety.

Bute can be an effective medicine when used for a short period of time, however it can have some nasty side effects, particularly with long term use, associated with gastric ulceration and kidney dysfunction.

The problem is further exacerbated by horse owners who keep Bute in their medicine cabinets to enable them to admister the drug without veterinary advice on dosage and its safe use for their horse. There are pre-existing conditions when this drug should not be prescribed including blood disorders, gastric ulcers, congestive heart disease and kidney problems. Serious long term issues can occur when horses are overdosed with Bute and there is a relatively small window before it can have a toxic effect.

Recent findings by researchers from Louisiana State University reported that prolonged administration of Bute caused low albumin and white blood cell blood levels during the first three days of treatment, increased arterial blood flow to the right dorsal colon, and decreased volatile fatty acid production in the colon. These signs show that major metabolic pathways, digestion, and systemic blood flow, particularly to the large colon were markedly impacted. There were also two horses that developed colitis during the twenty one day study.

The study authors stated “These results demonstrate that there is extreme variability in how horses tolerate Bute administration. Some horses cannot even tolerate short-term administration of the drug.” They also recommended the running of routine blood tests as early as the first three to five days of treating with Bute stating that “even in mild cases of abnormalities that the administration of Bute be decreased or discontinued to avoid debilitating and life-threatening adverse effects.”

Personally I find this frightening but times are changing and thankfully, vets have been lowering the dose and shortening the duration of time for the use of this drug.

Another U.S. study found that horses on the maximum four-gram-per-day oral dose for only four days began to lose their appetite, became depressed and developed intestinal and kidney problems, stating that the drug appears to decrease the flow of blood to the kidneys, causing retention of water and sodium, which poses added risks for horses with a congestive heart condition.

Other studies have also linked Bute to ulcers in the mouth, stomach and intestine because there is evidence that it suppresses a form of prostaglandin that plays a role in protecting the gut lining. So it’s easy to see why vets are now being cautious about their dosage rates and are keen to drop the dose quickly to the minimum effective rate!

If you see any of these symptoms having administered Bute to your horse, ask your vet to do a blood test to check for falling protein levels:

  • Loose stools or diarrhoea
  • Appetite loss
  • Depression
  • Mouth ulcers

The take home message here is to if you’re tempted to use the Bute in your equine medicine cabinet, always get veterinary advice first!

The good news is that there are herbal anti-inflammatories that can be very effective, especially when combined with other herbs that help support the whole body and aid it to restore its balance. A good herbalist will make up a blend that’s suited to your horse’s individual needs.

 

Les Rees Equine Naturopath and Sports Therapist

Horsetail Herbs

www.horsetailherbs.com.au